Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 261, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 13, 2010, 5:19 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2010, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 13, 2010, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:15 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 13, 3:15 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT FRI AUG 13 2010
.DISCUSSION...
CLUSTER OF SLIGHTLY ELEVATED CONVECTION CONTINUES TO WORK ACROSS FAR
NE MO EARLY THIS AFTERNOON...REF SVR T-STORM WATCH 609. KDMX RADAR
SHOWS A WELL DEFINED OUTFLOW BOUNDARY SOME 10-15 MILES OUT AHEAD OF
THE ACTUAL CONVECTION...WHICH WILL LIKELY KEEP THIS ACTIVITY
SUB-SEVERE. RAINFALL WILL RANGE FROM 0.50 TO 0.75 IN WITH THIS
ACTIVITY. ADDITIONAL WIDELY SCATTERED SHOWERS CONTINUE TO PERCOLATE
ACROSS THE RAIN COOLED AIRMASS OVER NRN MO.
MEANWHILE...TEMPERATURES HAVE PUSHED INTO THE LOWER 100S ACROSS MUCH
OF WRN MO/ERN KS MARKING THIS THE HOTTEST DAY SINCE AUGUST 15 2007.
DESPITE THESE TEMPERATURES AND AROUND 70F DEWPOINTS...VISIBLE
SATELLITE IMAGERY CONTINUES TO SHOW AN ALMOST NON-EXISTENT SFC BASED
CU FIELD OVER THE REGION ILLUSTRATING THE DEGREE OF STRONG CAPPING.
FURTHER UPSTREAM...A LINE OF AGITATED AND DEEPENING CUMULUS HAVE
BEGUN TO DEVELOP BACK ALONG THE TRAILING SURFACE TROUGH THAT EXTENDS
FROM FALLS CITY NEBRASKA TO NEAR SALINA KS. THIS WOULD LIKELY BE THE
ONLY GENESIS REGION FOR DEEP CONVECTION THIS AFTERNOON...AND THERE
APPEARS TO BE SUFFICIENT CONVERGENCE IN THIS REGION FOR INITIATION
BY 21Z. SHOULD STORMS DEVELOP...THEY COULD QUICKLY BECOME SEVERE
GIVEN THE STRONG INSTABILITY PRESENT WITH MLCAPES BETWEEN 2500 AND
3000 J/KG. WATER VAPOR IMAGERY AND MODEL SOUNDING DATA SHOW THE
PRESENCE OF MUCH GREATER MID-HIGH LEVEL MOISTURE TODAY VS. THE PAST
SEVERAL DAYS WITH NARROW SUBTROPICAL PLUME. THIS...COUPLED WITH VERY
LARGE DEWPOINT DEPRESSIONS ON THE ORDER OF 40F WOULD YIELD SOME
INTENSE DOWNBURSTS WITH WIND POTENTIAL POSSIBLY EXCEEDING 80 MPH.
WOULD NOT BE SURPRISED TO SEE ADDITIONAL WATCH BOXES POSTED WITH A
FOCUS OVER WRN SECTIONS OF THE CWA THROUGH MID EVENING.
EXPECT THIS BOUNDARY TO PROGRESS LITTLE TONIGHT...BECOME
RE-ESTABLISHED SOMEWHERE ALONG THE I-35 CORRIDOR ON SATURDAY.
TEMPERATURES WILL BE A GOOD 5 DEGREES COOLER /RELATIVELY SPEAKING/
ALONG AND SOUTH OF THIS BOUNDARY TOMORROW...BUT THIS WILL BE LARGELY
OFFSET BY ENHANCED SURFACE MOISTURE THAT WILL BE POOLED ALONG THE
BOUNDARY AND AIDED BY ANY PRECIPITATION THIS EVENING. EXPANDED HEAT
ADVISORY EARLIER FOR AREAS ALONG AND SOUTH OF A KANSAS CITY TO
MOBERLY LINE (MAINLY SOUTH OF THE RIVER)...AND THIS LOOKS
REASONABLE.
MORE AGGRESSIVE UPSTREAM PRESSURE SURGE AND FRONTAL PASSAGE EXPECTED
SATURDAY NIGHT...WITH A MID-LEVEL IMPULSE EMBEDDED IN THE WESTERLIES
EXPECTED TO FOCUS A NOCTURNAL MCS THAT WILL LIKELY IMPACT THE CWA
SATURDAY NIGHT.
THE PASSAGE OF THIS BOUNDARY WILL BRING LONG AWAITED RELIEF TO THE
REGION WITH A DRAMATICALLY COOLER/DRIER AIRMASS EXPECTED FOR SUNDAY
AND BEYOND.
BOOKBINDER
MONDAY - FRIDAY:
FOR THE FIRST HALF OF THE WEEK THE REGION SHOULD REMAIN MOSTLY UNDER
THE INFLUENCE OF A DECAYING DEEP TROUGH OVER NORTHEASTERN NORTH
AMERICA. WITH THE AREA REMAINING IN CYCLONIC CURVATURE ALOFT THROUGH
ROUGHLY THE MIDDLE OF WEEK COOLER TEMPERATURES AND DRIER DEWPOINTS
ARE EXPECTED. HAVE KEPT TEMPERATURES TO AROUND CLIMATOLOGICAL
NORMALS FOR MOST AREAS WITH BELOW NORMAL TEMPERATURES ACROSS
NORTHEAST MISSOURI. BY WEDNESDAY TO THURSDAY CONSIDERABLE VARIATION
BEGINS WITH THE BREAK DOWN OF THE NORTHEAST NOAM TROUGH AND HOW
STRONG A RIDGE WILL BUILD IN ACROSS THE SOUTHERN CONUS. HAVE TRENDED
TEMPERATURES UPWARD FOR THE LATER HALF OF THE WEEK AND ALSO NUDGED
DEWPOINTS UPWARDS AS WELL. ONE MAJOR DIFFERENCE AMONGST THE MEDIUM
RANGE MODELS FOR NEXT WEEK IS THAT THE ECMWF BRINGS A SERIES OF
SHORTWAVES THROUGH THE REGION WHICH ENABLES PERIODIC ROUNDS OF
PRECIPITATION. THE GFS IS MORE ROBUST BUILDING A BROAD RIDGE
NORTHWARD THROUGH THIS TIME. HAVE LEANED MORE TOWARDS THE GFS WITH
THE OVERALL PATTERN WHICH RESULTS IN A WARMING TREND WITH LIMITED
PRECIPITATION CHANCES.
CDB
&&
.AVIATION...
FOR THE 18Z TAFS...VFR CONDITIONS AND SSW WINDS (OCCASIONALLY
GUSTING TO 20 KNOTS) EXPECTED THIS AFTERNOON. BEST SHOT AT
THUNDERSTORMS (AND LOCAL MVFR VISIBILITIES IN RAIN) EXPECTED AT STJ
WITH CAPPING CONCERNS FURTHER SOUTH INTO KANSAS CITY. WILL CONTINUE
TO MONITOR AMBIENT CONDITIONS THIS AFTERNOON...BUT SATELLITE IMAGERY
CURRENTLY HAS NO CUMULUS TO SPEAK OF AND WILL HAVE A COUPLE HOURS TO
WATCH FOR POTENTIAL DEVELOPMENT. HAVE OPTED TO GO WITH A CB GROUP AT
KMKC AND A CB/VCTS GROUP AT KMCI FOR NOW.
BOOKBINDER
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR MOZ028-029-
037>040-043>046-053-054.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
MOZ004>008-013>017-020>025-030>033.
KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SATURDAY FOR KSZ057-060-
103>105.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ025.
&&Hazardous weather outlook, Aug 13, 1:00 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI AUG 13 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 100 PM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE ACROSS ALL BUT FAR NORTHWEST MISSOURI THROUGH THIS AFTERNOON. TEMPERATURES WILL SOAR INTO THE UPPER 90S TO LOWER 100S...WITH HEAT INDICES RANGING FROM 110 TO 118 DEGREES. A CLUSTER OF THUNDERSTORMS ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI WILL GRADUALLY BUILD EAST ACROSS NORTHERN MISSOURI THIS AFTERNOON. A FEW STORMS MAY PRODUCE LOCALLY STRONG WIND GUSTS...IN ADDITION TO HEAVY RAIN AND FREQUENT LIGHTNING. FURTHER SOUTH...A LAYER OF HOT AIR ALOFT WAS PREVENTING THUNDERSTORM DEVELOPMENT AND THIS TREND MAY CONTINUE THROUGH THE AFTERNOON HOURS FOR AREAS ALONG AND SOUTH OF THE MISSOURI RIVER. ANY STORMS THAT DO DEVELOP ACROSS WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS COULD QUICKLY BECOME SEVERE WITH DAMAGING DOWNBURST WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAT IS EXPECTED TO LINGER GENERALLY SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY THROUGH SATURDAY. WHILE TEMPERATURES MAY BE A FEW DEGREES COOLER ON SATURDAY...ADDITIONAL LOW LEVEL MOISTURE WILL SUPPORT HEAT INDEX READINGS IN THE 105 TO 110 DEGREE RANGE. A STRONG COLD FRONT WILL LIKELY BE ACCOMPANIED BY A COMPLEX OF THUNDERSTORMS SATURDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE IN AREAS ALONG AND SOUTH OF THE FRONT FROM EAST CENTRAL KANSAS INTO CENTRAL MISSOURI DURING THE EARLY MORNING HOURS SUNDAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED...BUT ARE ENCOURAGED TO MONITOR LOCAL CONDITIONS AND REPORT SEVERE WEATHER IF OBSERVED. BOOKBINDER
In the hours before
Special weather statement, Aug 13, 2:03 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT FRI AUG 13 2010
MOZ007-008-015>017-131945-
ADAIR MO-GRUNDY MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
203 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHUYLER...PUTNAM...
NORTHERN SULLIVAN...NORTHWESTERN ADAIR AND NORTHEASTERN GRUNDY
COUNTIES UNTIL 245 PM CDT...
AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
UNIONVILLE TO 8 MILES NORTH OF GALT...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
UNIONVILLE...MILAN...LANCASTER...GREEN CITY...LEMONS...POLLOCK...
LIVONIA...GREEN CASTLE...GLENWOOD AND WORTHINGTON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4015 9283 4015 9356 4026 9345 4027 9337
4034 9337 4059 9312 4060 9244
TIME...MOT...LOC 1903Z 260DEG 35KT 4057 9302 4024 9335
CDBSpecial weather statement, Aug 13, 4:41 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 441 PM CDT FRI AUG 13 2010 KSZ102-MOZ002-011-012-132215- ANDREW MO-DONIPHAN KS-HOLT MO-NODAWAY MO- 441 PM CDT FRI AUG 13 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NODAWAY...SOUTHEASTERN HOLT...ANDREW AND NORTHERN DONIPHAN COUNTIES UNTIL 515 PM CDT... AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF AMAZONIA...OR 9 MILES NORTH OF TROY...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. ADDITIONAL THUNDERSTORMS WERE MOVING INTO NORTHWEST DONIPHAN COUNTY KANSAS AND SOUTHERN HOLT COUNTY MISSOURI. THESE STORMS MAY BE ABLE TO PRODUCE WINDS TO 40 MPH. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SAVANNAH...AMAZONIA...FILLMORE...ROSENDALE...HELENA...BOLCKOW AND REA. THE STORM NORTHWEST OF AMAZONIA MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3999 9533 4024 9490 3990 9463 3973 9533 TIME...MOT...LOC 2139Z 235DEG 25KT 3993 9499 CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:25 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Nodaway | 35 min |
| Aug 13, 2:03 PM CDT | Special Weather Statement | EAX | Putnam, Sullivan | 42 min |
| Aug 13, 3:53 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 37 min |
| Aug 13, 4:41 PM CDT | Special Weather Statement | EAX | Andrew | 34 min |
| Aug 13, 5:04 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 41 min |
| Aug 13, 5:33 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry | 27 min |
| Aug 13, 5:39 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Clinton, DeKalb | 36 min |
| Aug 13, 5:59 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Buchanan, Daviess, DeKalb, Gentry | 46 min |
| Aug 13, 6:09 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| Aug 13, 6:17 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton, DeKalb | 43 min |
| Aug 13, 6:19 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 41 min |
| Aug 13, 6:31 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess | 29 min |
| Aug 13, 6:38 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Clinton, Platte | 37 min |
| Aug 13, 6:52 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, Grundy, Livingston, Ray | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.